Texas, 2009

Damaging Wind in Texas, July 6, 2009

July 6, 2009 · NWS AMA · 1 event in 1 county or zone

Severe thunderstorms produced strong thunderstorm wind gusts across the north central Texas Panhandle during the late evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms produced strong thunderstorm wind gusts across the north central Texas Panhandle during the late evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 6, 5:04 PM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 6, 5:04 PM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
604 PM CDT MON JUL 6 2009

.UPDATE...
SHORTWAVE ENERGY EMBEDDED IN A NORTHWESTERLY FLOW ALOFT ACROSS THE
TAF SITES WILL ALLOW FOR CONVECTION TO MOVE OVER THE TAF SITES THIS
EVENING PRIOR TO 06Z TUESDAY. VFR CONDITIONS CAN BE EXPECTED THROUGH
THE TAF FORECAST PERIOD WITH THE EXCEPTION OF IN AND NEAR
THUNDERSTORMS WHEN MVFR CONDITIONS ALONG WITH STRONG ERRATIC WINDS
WILL BE POSSIBLE.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT MON JUL 6 2009/

DISCUSSION...
MOUNTAIN CONVECTION BEGINNING TO PROPAGATE EAST TOWARDS THE
PANHANDLES. THOUGH THERE REMAINS A SLIGHT SEVERE THREAT...SPEED
SHEAR ESPECIALLY IN THE MID LEVELS IS RATHER LOW...GENERALLY LESS
THAN10KTS ACROSS MOST OF THE PANHANDLES. DIRECTIONAL SHEAR AND CAPE
VALUES ARE MODEST ENOUGH HOWEVER TO SUPPORT A SLIGHT THREAT THROUGH
THE EVENING HOURS. AFTER MIDNIGHT...COULD CONTINUE TO SEE CONVECTION
ADVECTING IN OFF HIGHER TERRAIN.

EXPECT THE UPPER LEVEL NORTHWESTERLY FLOW TO PERSIST FOR AT LEAST ONE
MORE DAY. IN ADDITION...THOUGH UPPER LEVEL MOISTURE IS
DECREASING...PRECIPITABLE WATER VALUES ARE STILL ABOVE NORMAL.
THEREFORE HAVE KEPT SLIGHT CHANCE POPS FOR SATURDAY.

BEYOND TUESDAY...MODELS ARE STILL IN GOOD AGREEMENT THAT THE UPPER
LEVEL RIDGE WILL BUILD OVER THE HIGH PLAINS. THEREFORE EXPECT A
DRAMATIC WARMING TREND AND TEMPERATURES WELL ABOVE NORMAL FROM
WEDNESDAY THROUGH FRIDAY. DURING THESE PERIODS A DRYLINE WILL DEVELOP
OVER THE REGION. DESPITE SOME SUBSIDENCE WITH THE UPPER LEVEL
RIDGE...THERE MAY BE ENOUGH LOW LEVEL CONVERGENCE ALONG AND AHEAD OF
THIS DRYLINE FOR THUNDERSTORMS TO DEVELOP. THEREFORE HAVE KEPT A
SLIGHT CHANCE POPS ACROSS PORTIONS OF THE REGION WEDNESDAY AFTERNOON
AND NIGHT.

AN UPPER LEVEL TROUGH IS EXPECTED TO SLIDE ACROSS THE NORTHWEST US
BEGINNING THURSDAY NIGHT...THIS COULD BE THE CATALYST TO BREAK DOWN
THE RIDGE BY THE WEEKEND. HOWEVER CONFIDENCE IS LOW ON THE EXACT
TIMING OF WHEN THIS WILL HAPPEN. THEREFORE HAVE NOT INCLUDED
MENTIONABLE POPS...WILL WAIT FOR MORE RUN TO RUN CONSISTENCY.

SJOHNSON

FIRE WEATHER...
WITH MORE CHANCES OF PRECIPITATION...AND RELATIVE HUMIDITY VALUES
GENERALLY ABOVE 20 PERCENT...FIRE WEATHER CONCERNS WILL REMAIN
MINIMAL FOR TUESDAY. AS A RIDGE BUILDS IN WEDNESDAY THROUGH
FRIDAY...FIRE WEATHER CONCERNS WILL INCREASE WITH RELATIVE HUMIDITY
VALUES DROOPING BELOW 15 PERCENT. HOWEVER...FIRE WEATHER CONDITIONS
ARE NOT EXPECTED TO APPROACH CRITICAL AS WINDS WILL BE FAIRLY LIGHT
THROUGH THE WORK WEEK.

SJOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/11
Hazardous weather outlook, Jul 6, 4:31 PM CST, 4 hours 49 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
531 PM CDT MON JUL 6 2009

OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
531 PM CDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH TONIGHT. SOME STORMS COULD APPROACH SEVERE LEVELS
THROUGH THE LATE EVENING HOURS...WITH THE PRIMARY THREATS BEING LARGE
HAIL AND DAMAGING WINDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT
UNTIL 11 PM CDT FOR ALL OF THE TEXAS AND OKLAHOMA PANHANDLES EXCEPT
THE EXTREME EASTERN SECTIONS. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA
PANHANDLES THROUGH WEDNESDAY NIGHT...MAINLY DURING THE AFTERNOON
AND EVENING HOURS. A FEW STORMS MAY BECOME MARGINALLY SEVERE ON
TUESDAY EVENING. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS...ESPECIALLY ACROSS THE
WESTERN HALVES OF THE PANHANDLES...SHOULD REMAIN ALERT FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING. IN ADDITION...SPOTTERS AND
WEATHER OBSERVERS ARE REQUESTED TO REPORT RAINFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN AMARILLO.

SCHNEIDER

In the hours before

Special weather statement, Jul 6, 7:14 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
814 PM CDT MON JUL 6 2009

OKZ001-002-070200-
CIMARRON OK-TEXAS OK-
814 PM CDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 812 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS FROM 14 MILES NORTHWEST OF
KEYES TO 16 MILES SOUTHWEST OF GRIGGS...MOVING EAST AT 25 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JJB
Special weather statement, Jul 6, 7:40 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
840 PM CDT MON JUL 6 2009

TXZ002-070215-
SHERMAN TX-
840 PM CDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 915 PM CDT FOR SHERMAN COUNTY.

AT 839 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS FROM 10 MILES NORTH OF
STRATFORD TO 17 MILES SOUTH OF STRATFORD...MOVING EAST AT 20 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

JJB
Local storm report, Jul 6, 7:50 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
850 PM CDT MON JUL 06 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND GST     10 ESE KEYES            36.75N 102.09W
07/06/2009  E60 MPH          CIMARRON           OK   TRAINED SPOTTER

&&

EVENT NUMBER AMA0900007

SFJ
Special weather statement, Jul 6, 8:32 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
932 PM CDT MON JUL 6 2009

TXZ013-018-070300-
CARSON TX-ARMSTRONG TX-
932 PM CDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT FOR ARMSTRONG AND CARSON
COUNTIES.

AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CLAUDE...MOVING SOUTHEAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

JJB
Special weather statement, Jul 6, 8:38 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
938 PM CDT MON JUL 6 2009

TXZ017-018-070315-
RANDALL TX-ARMSTRONG TX-
938 PM CDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1015 PM CDT FOR ARMSTRONG AND
RANDALL COUNTIES.

AT 937 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER CANYON...MOVING SOUTHEAST AT
20 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

JJB
Special weather statement, Jul 6, 9:08 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1008 PM CDT MON JUL 6 2009

TXZ017-018-070345-
RANDALL TX-ARMSTRONG TX-
1008 PM CDT MON JUL 6 2009

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1045 PM CDT FOR ARMSTRONG AND
RANDALL COUNTIES.

AT 1008 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS FROM 5 MILES WEST OF
CLAUDE TO 12 MILES WEST OF WAYSIDE...MOVING EAST AT 20 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS. TRY TO
UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM
APPROACHES.

JJB

The radar

The Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hansford

When
July 6, 9:20 PM CST
Where
Hansford County, 1 mi W of Spearman
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.200, -101.218

A trained spotter estimated the thunderstorm wind gusts just west of Spearman.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185870.